Mar 16, 2007
I am Hep C positive and am considering starting treatment. I read on the Ribavirin online drug pamplet that it is a cancer causing drug, which of all the side effects has me the most concerned. Do you know if the incidence of cancer post treatment is high? Thanks!
| Response from Dr. McGovern
I would like to help clear this matter up for you.
No, ribavirin use is not associated with cancer. If you look in the Physician's Desk Reference a category of "carcinogenesis" is always discussed for every single drug. In animal models, it does not cause cancer, even when given in 10 times the dose that humans get. Furthermore, studies in Japan show that patients who were treated with IFN and Ribavirin have a lower chance of developing liver cancer than those who were not treated.
Ribavirin can cause mutagenesis of the HCV virus. That is a good thing. In matter of fact, in recent understanding of the way in which ribavirin works, it has become clear that ribavirin causes the virus to mutate. That is why it is a very important drug in the treatment of HCV since the mutated virus can no longer infect liver cells.
I recommend Peg IFN and Ribavirin to you if you have evidence of liver disease. The therapies are associated with a laundry list of side effects. However, the vast majority of my patients have side effects limited to mainly fatigue, loss of appetite, and other side effects. We treat all side effects as they arise to help the patient get through therapy. If the viral load doesn't come down, we stop. If the virus is declining in the bloodstream, we celebrate.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- How Long Does It Take For Hiv To Show Up In Your Bloodstream?
- How Many People Die From Stds Or Hiv?
- Can You Go Down On An Hiv Infected Girl Safely?
- Canker Sore That Won't Go Away Do I Have Hiv?
- What Are The Best Exercises For Peripheral Neuropathy?
- People Diagnosed With Hiv Or Aids Suffered From Prejudice Or Discrimination
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.